People on anti-HIV drug Viracept are being warned batches of the therapy may have been contaminated with potentially cancer-causing chemicals.
Viracept reduces the amount of virus in the body
The Medicines and Healthcare products Regulatory Agency put out the alert after makers Roche moved to recall all batches of the drug in circulation.
The watchdog said patients prescribed the drug should "contact their doctor immediately" to change medication.
It is thought there are about 550 people using the drug in the UK.
Roche said contamination had been caused by "human error".
Viracept, also known by the generic name nelfinavir, works by reducing the amount of virus in the body.
The drug is a protease inhibitor, a class of drugs that helped revolutionise HIV treatment in 1990s.
Such drugs slow down or prevent damage to the immune system, and reduce the risk of developing Aids-related illnesses.
Viracept received marketing approval in the US in March 1997 and in the European Union in January 1998.
It is licensed for use in combination with other anti-retroviral drugs.
The MHRA said there were fears the drug had been contaminated with a genotoxic substance, which is one that can affect the genes and potentially cause cancer.
A spokeswoman for Roche said there was no indication that the contamination was deliberate.
"Roche has received several reports that some batches of Viracept 250 mg tablets have a strange odour.
"A detailed chemical analysis of the affected tablets showed they contain higher than normal levels of methane sulfonic acid ethylester.
"In the interest of patients safety Roche has decided to recall all batches of Viracept tablets and powder."
Roger Pebody, treatment adviser for the Terrence Higgins Trust, said the drug was in one of the older classes and was not widely used in the UK now.
He said missing just one dose could lower the effectiveness of the overall course of treatment.
"These people have probably been on the drug for several years and it has worked well for them so they have had no reason to change it.
"It is essential that people who are taking it go to their doctor immediately in the next day and work out with their doctor the best way to proceed."